NDLEA Raises Alarm On Plot To Smuggle Deadly Fentanyl Opioid Into Nigeria

0
40
Fentanyl intravenous and tablets

News Investigators/ The National Drug Law Enforcement Agency, (NDLEA), has raised an alarm over plans by some drug cartels to introduce a lethal synthetic opioid, Fentanyl, into the Nigerian market.

The agency said it uncovered the plot by unscrupulous drug cartel to import the drug which according to it has the potency to kill many youths targeted by the cartels.

The America’s National Institute on Drug Abuse (NIDA) described Fentanyl as a powerful synthetic opioid analgesic that is similar to morphine but is 50 to 100 times more potent.  It is a Schedule II prescription drug, and it is typically used to treat patients with severe pain or to manage pain after surgery.

In a statement issued on Tuesday in Abuja by its spokesperson, Femi Babafemi, NDLEA described the illicit drug as 100 times stronger than Tramadol.

He said every step would be taken to ensure that the lethal drug does not circulate in Nigeria, which currently has drug abuse prevalence of 14.4%.

“The drug was responsible for more than 70 per cent overdose deaths in the United States, and a major contributor to fatal and nonfatal overdoses,” Mr Babafemi said.

He assured Nigerians that necessary measures have been deployed to monitor the cartels involved in this latest threat to public health with a view to frustrating their criminal plot.

He added that the unscrupulous elements would be made to face the wrath of the law.

“We are not unaware of desperate efforts by some drug cartels to introduce to the Nigerian market, Fentanyl, which according to the CDC, is 80 times as potent as morphine and 100 times more potent than heroin.

“This, they plan to do either in liquid or powder form and/or with misleading labels to target our youth population.

“This they may also mix with other prescription drugs. The illegally manufactured fentanyl in its liquid form can come in nasal sprays, eye drops, or small candies.

“As a result, parents and other stakeholders are advised to be vigilant, alert and warn their young ones against attempting experimenting with this illicit substance.

“Symptoms for fentanyl exposure and/or overdose include pinpoint pupils, falling asleep or losing consciousness, slow and shallow breathing, choking or gurgling sounds, limp body, and pale, blue, or cold skin”, he said.

LEAVE A REPLY

Please enter your comment!
Please enter your name here